Missouri, 2009

Hail and Damaging Winds in Missouri, July 11, 2009

July 11, 2009 · NWS LSX · 3 events in 2 counties and zones

A strong cold front moved through the region triggering showers and thunderstorms. A few of the storms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering showers and thunderstorms. A few of the storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 11, 5:25 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 11, 5:25 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT JUL 11 2009

.DISCUSSION...
/335 PM CDT SAT JUL 11 2009/

MAIN CONCERN DEALS WITH COVERAGE OF THUNDERSTORMS NEXT FEW DAYS.

EARLIER MCS HAS PUSHED WELL SE OF THE CWA AND SURACE WINDS HAVE
RETURNED S-SWLY AHEAD OF A COLD FRONT WHICH IS ROUGHLY ALONG A
KSZL-KPPQ LINE AT 20Z. SOME ISOLD TSRA HAVE TRIED TO DEVELOP IN
WEAK CONVERGENCE AHEAD OF THE FRONT OVER THE PAST FEW HOURS IN A
VERY UNSTABLE ATMOSPHERE WHERE MLCAPES ARE 2000-3000 J/KG. IT
APPEARS THEY ARE BEING HAMPERED BY SHORTWAVE RIDGING IN ADVANCE OF
WEAK SHORTWAVE TROUGH SEEN MOVING ESEWD OVER WRN IA AND A WARM
LAYER BETWEEN 900-700MB WHERE POSITIVE AREA IS VERY NARROW ON THE
RUC SOUNDINGS. EXPECT SURFACE FRONT TO MOVE SWD OVER THE CWA THIS
EVENING AS UPPER FLOW BECOME MORE NWLY. HAVE KEPT HIGHER CHANCE
POPS OVER THE SRN CWA WHERE THERE MAY BE SOME INCREASE IN LARGE
SCALE ASCENT AS THE SHORTWAVE TROUGH PASSES TO THE NORTH. BETTER
CHANCE WILL OCCUR AFTER MIDNIGHT IN THE SRN CWA WHEN LOW LEVEL
MOISTURE CONVERGENCE INCREASES ON NOSE OF WEAK LOW LEVEL JET. THIS
GOES ALONG WITH SOME OF THE WRF FORECASTS WHICH SHOW A MCS
DEVELOPING OVER SERN MO AFTER 00Z.

HAVE KEPT BEST CHANCES OF RAIN OVER THE SRN AND WRN PART OF THE CWA
TOMORROW CLOSER TO THE STALLED FRONT. MCS MAY BE ONGOING OVER
SERN MO/FAR SWRN IL EARLY IN THE DAY WITH REDEVELOPMENT OF TSRA
ALONG THE FRONT IN THE AFTERNOON. DEEP LAYER SHEAR SUPPORTS THE
POTENTIAL OF SVR STORMS OVER PARTS OF THE AREA. CONTINUED WITH
HIGH CHANCE POPS ON SUNDAY NIGHT OVER THE WRN AND SRN PART OF THE
CWA ON SUNDAY NIGHT WHEN 40KT LOW LEVEL JET CAUSES STRONGER
MOISTURE CONVERGENCE. KEPT CHANCE POPS IN THE SRN CWA ON MONDAY
MORNING TO COVER LINGERING MCS BEFORE GOING MAINLY DRY MONDAY
AFTERNOON INTO TUESDAY AS THE FRONT PUSHES WELL SOUTH OF THE AREA.

HAVE KEPT CHANCE OF SHRA/TSRA GOING TUESDAY NIGHT AND EARLY
WEDNESDAY AS THE NEXT COLD FRONT MOVES ACROSS THE REGION. HAVE A
DRY FORECAST THEREAFTER AS FRONT MOVES WELL SOUTH OF THE AREA.
TEMPERATURES ON TUESDAY AND WEDNESDAY WILL CLIMB INTO THE LOWER TO
MIDDLE 90S AS 850MB TEMPERATURES CLIMB INTO THE LOWER 20S.

BRITT
&&

.AVIATION...
/625 PM CDT SAT JUL 11 2009/
FOR THE 00Z TAFS...FRONTAL BOUNDARY IS MAKING ITS WAY SOUTH ACROSS
THE FORECAST AREA EARLY THIS EVENING. KUIN SHOULD REMAIN DRY WITH
NORTH TO NORTHEAST WINDS...SWITCHING TO THE EAST TO SOUTHEAST BY MID
MORNING ON SUNDAY. AS FOR KCOU...KSUS AND KSTL...STILL DEALING WITH
THE FRONTAL BOUNDARY.  IT IS NEARBY...SO KEPT MENTION OF VCTS
THROUGH 01Z. THEN ISSUE AFTER THAT IS POSSIBLE MCS DEVELOPMENT AND
HOW CLOSE IT MAY GET TO THESE SITES. ADDED VCTS FROM 08Z-14Z AT KCOU
AND FROM 10Z TO 14Z AT KSUS/KSTL. THEN SITES SHOULD REMAIN DRY
THROUGH REST OF FORECAST PERIOD...WITH WINDS SWITCHING TO THE
SOUTHEAST.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 2:57 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT SAT JUL 11 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
357 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER MOST OF THE AREA TONIGHT. A
FEW STRONG STORMS ARE POSSIBLE...CAPABLE OF PRODUCING WIND GUSTS
TO 50 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE AREA ON
SUNDAY AND SUNDAY NIGHT. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST STORMS.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS ON MONDAY MORNING.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER MOST OF THE REGION ON
TUESDAY NIGHT INTO WEDNESDAY.

HEAT INDEX VALUES WILL CLIMB TO NEAR 100 DEGREES OVER PARTS OF THE
AREA ON TUESDAY AND WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Special weather statement, Jul 11, 1:03 PM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
203 PM CDT SAT JUL 11 2009

ILZ074-111945-
WASHINGTON IL-
203 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY UNTIL 245 PM
CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SMALL AREA OF STRONG THUNDERSTORMS NEAR AND NORTHEAST OF NASHVILLE
...MOVING SOUTHEAST AT 15 TO 20 MPH. HEAVY DOWNPOURS ARE LIKELY WITH
THIS SMALL COMPLEX OF STORMS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NASHVILLE...
  IRVINGTON...
  ASHLEY...
  HOYLETON...
  HUEGELY...
  CORDES...
  BEAUCOUP...
  RICHVIEW...
  POSEN...
  DU BOIS...
  RADOM...

PRZYBYLINSKI
Special weather statement, Jul 11, 5:13 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT SAT JUL 11 2009

MOZ084-099-120000-
IRON MO-REYNOLDS MO-
613 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR IRON AND NORTHWESTERN REYNOLDS
COUNTIES UNTIL 700 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIXBY...OR 23 MILES EAST OF SALEM...MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIXBY AND OATES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 11, 6:03 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
703 PM CDT SAT JUL 11 2009

MOZ072-120045-
CRAWFORD MO-
703 PM CDT SAT JUL 11 2009

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 745 PM
CDT...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CUBA...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUBA...STEELVILLE...
BOURBON...LEASBURG...CHERRYVILLE...COOK STATION...ST. CLOUD...
DAVISVILLE AND DILLARD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

The radar

The St Louis radar (KLSX), 102 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 11, 6:03 PM CST
Where
Washington County, 1.3 mi ENE of Belgrade to 1.82 mi E of Belgrade
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.787, -90.848

Thunderstorm winds blew down numerous large tree limbs in town and along Highway C east of town.

Hail, Washington

When
July 11, 6:06 PM CST
Where
Washington County, 3 mi SW of Belgrade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.749, -90.909

Thunderstorm Wind, St. Francois

When
July 11, 6:45 PM CST
Where
St. Francois County, 0.73 mi N of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.791, -90.420

Thunderstorm winds blew down several power lines along Highway D.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188329, 188330, 188332.